Arkansas, 2013

Damaging Wind in Arkansas, May 19, 2013

May 19, 2013 · NWS TSA · 1 event in 1 county or zone

Thunderstorms moved east into northwestern Arkansas during the evening of the 19th. Widespread severe weather occurred over eastern Oklahoma as a result of these storms but they weakened by the time they reached the state line and only resulted in isolated damaging wind in northwestern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms moved east into northwestern Arkansas during the evening of the 19th. Widespread severe weather occurred over eastern Oklahoma as a result of these storms but they weakened by the time they reached the state line and only resulted in isolated damaging wind in northwestern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 19, 5:39 PM CST, 50 minutes earlier.

Area forecast discussion, May 19, 5:39 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
639 PM CDT SUN MAY 19 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MVFR CIGS AND VSBYS REDUCED BY TSRA WILL BE THE PRIMARY IMPACTS FOR THE
THE NE OK TAF SITES EARLY IN THE TAF PERIOD. DURING THE
OVERNIGHT...STORMS MAY IMPACT SE OK AND NW AR TAF SITES AS THEY
TRANSLATE EAST. EXPECT A PERIOD OF VFR FROM PRE DAWN HOURS INTO
THE AFTERNOON...WHEN AT THAT TIME ADDITIONAL THUNDER CHANCES WILL
BE ON THE INCREASE. MVFR CIGS AND VSBYS IN THUNDER WILL BE
INCLUDED AS PROB GROUPS FOR THE REMAINDER OF THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT SUN MAY 19 2013/

DISCUSSION...
DRY LINE HAS MIXED EAST AS ANTICIPATED THIS AFTERNOON AND STORMS
HAVE BEGUN TO DEVELOP RAPIDLY ALONG IT ACROSS CENTRAL/NORTHERN OK
AS CAP OVERCOME BY HEATING AND ENHANCED CONVERGENCE ALONG IT. THIS
IS THE BEGINNING OF A PATERNALLY SIGNIFICANT SEVERE WEATHER EVENT
IMPACTING PARTS OF EASTERN OK THIS EVENING...AND POSSIBLY FAR NW
ARKANSAS LATE TONIGHT. EARLY CELLS IN SW KANSAS BECOMING SUPERCELLS
ALMOST IMMEDIATELY AND PARAMETERS LOOK INCREASINGLY FAVORABLE FOR
THIS TREND TO CONTINUE AS THEY PROGRESS INTO EASTERN OK 5-6 PM.

OVERALL THE POTENTIAL FOR STRONG TORNADOES STILL APPEARS FOCUSED
NEAR AND NORTH OF I-44 WHERE SHEAR PROFILES WILL BE BEST...BUT
EXTREME INSTABILITY WILL IMPLY SOME THREAT OF THIS ALL THE WAY
SOUTH TO THE RED RIVER IF STORMS CAN DEVELOP THERE. GIANT HAIL
AND DAMAGING DOWNBURSTS ALSO A CONCERN. STORMS SHOULD INCREASE
IN COVERAGE SOME TONIGHT WITH THE HELP OF A STRENGTHENING LOW
LEVEL JET AS THEY PROGRESS EAST. THE INCREASING LOW LEVEL SHEAR
WILL KEEP A TORNADO THREAT GOING FOR A GOOD PART OF TONIGHT.
DAMAGING STRAIGHT LINE WIND THREAT MAY ALSO BECOME HIGHER AT THIS
POINT.

BOUNDARY WILL BE LEFT SOMEWHERE IN THE AREA MONDAY BY STORMS
TONIGHT WITH SYNOPTIC FRONT REMAINING NEARBY AND DRY LINE
RETREATING BACK INTO SW OKLAHOMA. ONCE AGAIN FORECAST PARAMETERS
IMPLY A POTENTIAL HIGH END SEVERE WEATHER THREAT IN PARTS OF THE
AREA MONDAY...PERHAPS FARTHER SOUTH THAN TODAY. OVERALL COVERAGE
OF STORMS COULD BE GREATER AND SHOULD INCREASE OVERNIGHT. AT THIS
TIME FLOODING WILL BECOME AN INCREASING CONCERN AS SYNOPTIC FRONT
BECOMES ORIENTED MORE PARALLEL TO THE UPPER LEVEL FLOW. A FLASH
FLOOD WATCH WILL POTENTIALLY BE NEEDED FOR PARTS OF THE AREA
MONDAY NIGHT...BUT WILL NEED TO WAIT AND SEE HOW TONIGHT UNFOLDS
TO PIN DOWN DETAILS. FRONT WILL SLOWLY MOVE SOUTH TUESDAY WITH
SEVERE WEATHER THREAT SHIFTING INTO SE OKLAHOMA.

BOUNDARY STILL EXPECTED TO BE SOUTH OF THE AREA WEDNESDAY BEFORE
LIFTING BACK NORTH LATE IN THE WEEK. CHANCE OF THUNDERSTORMS WILL
RETURN THU AND FRIDAY...WITH COVERAGE TRENDING DOWN BY THE WEEKEND
AS MID LEVEL HEIGHTS INCREASE.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...23
Hazardous weather outlook, May 19, 6:05 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
705 PM CDT SUN MAY 19 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
705 PM CDT SUN MAY 19 2013

...SIGNIFICANT SEVERE WEATHER UNDERWAY THIS EVENING AND MORE TO COME
MONDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

TORNADO.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA INTO FAR NORTHWEST ARKANSAS.
        ONSET...ONGOING.

	AREA AT GREATEST RISK...ROUGHLY ALONG THE I-44 CORRIDOR SOUTH TO
                                THE I-40 CORRIDOR FROM THE TULSA
				AREA SOUTH AND WESTWARD.

SEVERE THUNDERSTORM.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...ANY AREAS ALONG AND NORTH OF AN OKEMAH
				TO MUSKOGEE TO MIAMI OKLAHOMA LINE.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...AFTER 10 PM.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...AFTER 10 PM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...

SEVERE THUNDERSTORMS OVER CENTRAL OKLAHOMA LATE THIS AFTERNOON WILL
TRACK NORTHEASTWARD INTO NORTHEAST OKLAHOMA INTO THE EVENING. THE
VERY UNSTABLE AIRMASS IN PLACE COMBINED WITH THE FAVORABLE LOW AND
DEEP LAYER WIND SHEAR WILL CONTINUE TO FAVOR LONG-LIVED SUPERCELLS
THAT ARE CAPABLE OF PRODUCING STRONG TO VIOLENT TORNADOES...BASEBALL
SIZE HAIL OR LARGER...AND DAMAGING WIND GUSTS IN EXCESS OF 80 MPH.
THE STORM MODE MAY TRANSITION TOWARD A LARGER STORM COMPLEX OR LINE
DURING THE OVERNIGHT HOURS...SUGGESTING A HIGHER POTENTIAL FOR
DAMAGING WINDS BY LATE EVENING THROUGH THE EARLY MORNING
HOURS...MAINLY TO THE NORTH OF INTERSTATE 44. THE OVERALL SEVERE
WEATHER RISK IS EXPECTED TO LESSEN VERY LATE TONIGHT. THIS IS A
PARTICULARLY DANGEROUS SITUATION UNFOLDING LATE THIS AFTERNOON.

IF AN ORGANIZED COMPLEX OF STORMS DOES FORM...RAINFALL AMOUNTS COULD
EXCEED 1 INCH IN SPOTS MAINLY TO THE NORTH OF INTERSTATE 44. AS A
RESULT...A LIMITED THREAT FOR FLASH FLOODING EXISTS IN THIS AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY AND TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN
POTENTIAL. WEDNESDAY...NO HAZARDS.
THURSDAY THRU SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...

SEVERE THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AFTERNOON AND
EVENING. A STRONGLY UNSTABLE AIRMASS RESIDES OVER THE REGION...AND
THERE WILL LIKELY BE A THUNDERSTORM OUTFLOW BOUNDARY PRESENT FROM
THE STORMS THAT OCCUR TONIGHT. THE COMBINATION OF LOW LEVEL SHEAR
ALONG THE SURFACE BOUNDARY...HIGH INSTABILITY...AND STRONG WINDS
ALOFT WILL SUPPORT SUPERCELLS CAPABLE OF TORNADOES...EXTREMELY
LARGE HAIL...AND DAMAGING WINDS. THE SEVERE WEATHER THREAT WILL
PERSIST INTO THE EARLY MORNING HOURS ON TUESDAY. SEVERE WEATHER
WILL LIKELY DEVELOP TUESDAY ALONG A SLOW MOVING COLD
FRONT...THOUGH COVERAGE AND INTENSITY WILL LARGELY DEPEND ON HOW
THUNDERSTORM ACTIVITY EVOLVES ON MONDAY. MOST LIKELY THE HIGHER
SEVERE PROBABILITIES WILL SHIFT INTO SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS BY TUESDAY AHEAD OF THE WEAK FRONT. HEAVY
RAINFALL AND ASSOCIATED FLOODING WILL BECOME AN INCREASING ISSUE
MONDAY NIGHT INTO TUESDAY AS A COLD FRONT SLOWLY SLIDES INTO THE
REGION FROM THE NORTHWEST.

AFTER A BRIEF BREAK ON WEDNESDAY...THUNDERSTORM CHANCES WILL
RETURN TO THE FORECAST FOR THE LATTER PART OF THE WEEK AS THE
STORMS DEVELOP ON THE HIGH PLAINS AND MOVE INTO THE REGION ON THE
TAIL END OF AN OLD FRONTAL BOUNDARY. WINDS ALOFT WILL BE WEAKER BY
THIS TIME HOWEVER...SUGGESTING A LIMITED POTENTIAL FOR SEVERE
WEATHER AT BEST.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

HIGH END SEVERE WEATHER WILL LIKELY OCCUR OVER THE NEXT 24 TO 48
HOURS. FIRST RESPONDERS AND DAMAGE RESPONSE WILL NEED TO BE IN
CLOSE COORDINATION WITH THE ONGOING WEATHER SITUATION AS MULTIPLE
ROUNDS OF SIGNIFICANT SEVERE WEATHER ARE EXPECTED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

LACY

In the hours before

Special weather statement, May 19, 4:10 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
510 PM CDT SUN MAY 19 2013

OKZ060-064-192330-
CREEK OK-TULSA OK-
510 PM CDT SUN MAY 19 2013

...TORNADO THREAT INCREASING FOR THE CREEK AND TULSA COUNTIES...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CREEK AND CENTRAL AND SOUTHERN TULSA

AT 503 PM CDT...A TORNADIC THUNDERSTORM WAS ONGOING ACROSS NORTHERN
LINCOLN COUNTY MOVING EAST-NORTHEAST AT 30 MPH.

BASED ON THE PREVIOUS STORM TRACK...THE PATH OF THIS STORM WILL
TRACK VERY NEAR THE INTERSTATE 44 CORRIDOR FROM CREEK COUNTY INTO
CENTRAL AND SOUTHERN TULSA COUNTY.

CONDITIONS WILL REMAIN FAVORABLE FOR THIS STORM TO CONTINUE
PRODUCING ONE OR MORE TORNADOES ALONG ITS PATH...AND ANY OF THESE
TORNADOES COULD BECOME VIOLENT.

SOME LOCATIONS THAT MAY REQUIRE TORNADO WARNINGS FROM THIS STORM
INCLUDE...TULSA...SAND SPRINGS...BIXBY...JENKS...GLENPOOL...
BRISTOW...DRUMRIGHT...OILTON...KELLYVILLE...AND SAPULPA.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT AND ANTICIPATE A
TORNADO WARNING FOR THEIR AREA.  BE READY TO TAKE COVER ONCE THE
WARNING IS ISSUED.

LAT...LON 3610 9663 3616 9608 3616 9600 3617 9600
      3619 9581 3616 9580 3587 9582 3585 9596
      3585 9619 3582 9620 3575 9663
TIME...MOT...LOC 2203Z 248DEG 32KT 3578 9705
Local storm report, May 19, 5:42 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
642 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             DRUMRIGHT               35.99N 96.60W
05/19/2013  E1.00 INCH       CREEK              OK   STORM CHASER

&&

KAH
Local storm report, May 19, 6:08 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
708 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             MANNFORD                36.13N 96.35W
05/19/2013  E0.88 INCH       CREEK              OK   AMATEUR RADIO

&&

SFP
Special weather statement, May 19, 6:13 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
713 PM CDT SUN MAY 19 2013

OKZ054-059-060-064-200100-
CREEK OK-OSAGE OK-PAWNEE OK-TULSA OK-
713 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     EXTREME NORTHERNEAST CREEK...SOUTHEASTERN OSAGE...EASTERN
     PAWNEE AND WESTERN TULSA

AT 713 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF KEYSTONE STATE PARK...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...NORTHWEST TULSA...SAND
SPRINGS AND KEYSTONE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3633 9605 3616 9600 3608 9630 3609 9630
      3613 9633 3615 9635 3617 9637
TIME...MOT...LOC 0013Z 237DEG 32KT 3611 9633

The radar

The Springfield radar (KSGF), 91 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
May 19, 6:29 PM CST
Where
Carroll County, 0.34 mi NNE of Beaver
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.475, -93.769

Large tree limbs and power lines were blown down by strong thunderstorm wind across northwestern Carroll County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453481.